BRAIN AND NERVE CARE

Hope for Psychosis in Parkinson’s Patients

By Temma Ehrenfeld  @temmaehrenfeld
 | 
March 20, 2017

A new medication can partly tame the scary symptoms in Parkinson’s that often come from taking traditional medication: hallucinations, or psychosis.

For years, patients with Parkinson’s disease have faced a tragic choice — taking medicine that may cause hallucinations or medication that may aggravate their tremors.

When we think of psychosis, we think of schizophrenia. But of all people diagnosed with Parkinson’s — some million Americans — about half become out of touch with reality in certain ways, a condition known as Parkinson’s disease psychosis, or PDP. Most often PDP comes after patients have had Parkinson’s for a while, and shows up as mild visual hallucinations. You might see a long-dead cat curled up on your living room sofa.

But sometimes they can be scary. A smaller group of patients develop paranoid delusions. One of the most common delusions is that your spouse — typically your primary care-giver — is having an affair. Imagine spooning food into the mouth of a spouse who flies into rages over every unexpected phone call.

 

YOU MIGHT ALSO LIKE: Depression and Parkinson’s Disease

 

The neurological disorder typically arrives after the age of 60, when brain cells that produce dopamine become impaired or die. Dopamine helps transmit signals between the parts of the brain that govern movement. As the disease progresses, most people develop tremors that make it hard to do ordinary actions, and they may have difficulty chewing, swallowing, or speaking. Parkinson’s medications boost dopamine.

That dopamine boost may, however, trigger psychosis. On the other hand, drugs for psychosis tend to block the dopamine system — and make Parkinson’s worse. “We just have not had a good alternative,” says Jeffrey Cummings, MD, director of the Cleveland Clinic Lou Ruvo Center for Brain Health in Las Vegas and a leading authority on Parkinson’s and PDP. This was true for any patient with both psychosis and a neurological disease.

So doctors might dial back the Parkinson’s medication or try the patient on various anti-psychotics.

It generally takes months or more before doctors hear about the symptoms, since patients may not realize they’re having psychotic symptoms, and, until something goes wrong, family members don’t see a danger. By the time the symptoms are severe, the burden often pushes caregivers beyond what they can do. PDP is the main reason people with Parkinson’s end up in nursing homes, some research shows.

Now there’s the possibility of a medication that could help them stay in the community. In April 2016, the U.S. Food and Drug Administration (FDA) approved the first medication specifically for PDP, pimavanserin, under the brand name Nuplazid. The new medication doesn’t affect the dopamine receptors, but rather the pathways for serotonin, which are targeted by most antidepressants.

Nuplazid was designated a breakthrough therapy and also granted priority review status, two programs to speed approval of drugs that could be significantly better than any alternatives. The FDA reached its conclusion based on a six-week clinical trial of 199 participants, showing that Nuplazid could cut the frequency or severity of hallucinations and delusions without affecting motor symptoms. As reported in The Lancet, taking Nuplazid led to a 37 percent improvement on a nine-point clinical scale, compared to a 14 percent bump for those taking placebo.

There is a down side. The FDA noted that for every two patients who are expected to achieve “much improved” status with Nuplazid, one patient would have a bothersome side-effect, which might include confusion. Just over 8 percent of people taking Nuplazid develop severe problems, which include irregular heart rhythms, muscle injury, and weight loss.

Nuplazid may also turn out to be costly, and some families will conclude that it’s not worth the price and risk.  

 

YOU MIGHT ALSO LIKE: Caring for a Loved One with Parkinson’s

Updated:

March 20, 2017

Reviewed By:

Christopher Nystuen, MD, MBA